Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 62, NWS Quad Cities, IA

July 1, 2012Van Buren County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 1, 2012, 6:55 AM CDT for Van Buren County, Iowa. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2012, 6:55 AM CDT (11:55 UTC)
Expired
Jul 1, 2012, 7:30 AM CDT
In force
35 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Van Buren County, IA

The radar

The Quad Cities radar (KDVN), 144 km from the middle of the area, began a volume at 11:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 7:25 AM CDTTSTM WND DMG3 E Douds/Leando, IATREE LIMBS DOWN ON OAK GROVE AVENUE. TIME ESTIMATED OFF RADAR.
Jul 1, 7:25 AM CDTTSTM WND DMGDouds/Leando, IAA TREE FELL ON A HOUSE AND POWER LINES. TIME ESTIMATED OFF RADAR.
Jul 1, 7:28 AM CDTHAIL 14 Sw Douds/Leando, IAABOUT 5 MINS OF QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2012-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2904 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2012-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2904 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

160 
WUUS53 KDVN 011155
SVRDVN
IAC177-011230-
/O.NEW.KDVN.SV.W.0062.120701T1155Z-120701T1230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
655 AM CDT SUN JUL 1 2012

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VAN BUREN COUNTY IN SOUTHEAST IOWA...

* UNTIL 730 AM CDT.

* AT 654 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60
  MPH...AND QUARTER SIZE HAIL.  THIS STORM WAS LOCATED APPROXIMATELY
  6 MILES NORTH OF MILTON...OR 12 MILES WEST OF KEOSAUQUA...AND
  MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DOUDS/LEANDO...BIRMINGHAM...BENTONSPORT/VERNON...STOCKPORT AND
  BONAPARTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

&&

LAT...LON 4088 9174 4063 9172 4066 9218 4088 9219
TIME...MOT...LOC 1155Z 273DEG 30KT 4076 9218
WIND...HAIL 60MPH 1.00IN

$$

HAASE
2 follow-up statements
890 
WWUS53 KDVN 011214
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
714 AM CDT SUN JUL 1 2012

IAC177-011230-
/O.CON.KDVN.SV.W.0062.000000T0000Z-120701T1230Z/
VAN BUREN IA-
714 AM CDT SUN JUL 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR VAN BUREN COUNTY...

AT 711 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
AROUND 60 MPH...AND QUARTER SIZE HAIL.  THIS STORM WAS LOCATED
APPROXIMATELY NEAR LEBANON...OR 10 MILES WEST OF KEOSAUQUA...MOVING
EAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
DOUDS/LEANDO...LAKE SUGEMA CAMPGROUND...LACEY KEOSAUQUA STATE PARK...
KILBOURN...AUSTIN COUNTY PARK...BIRMINGHAM...KEOSAUQUA AIRPORT...
UTICA...STOCKPORT...MOUNT ZION...INDIAN LAKE PARK...FARMINGTON...
BONAPARTE AND BENTONSPORT/VERNON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

&&

LAT...LON 4088 9174 4063 9172 4066 9218 4088 9219
TIME...MOT...LOC 1214Z 273DEG 30KT 4077 9211
WIND...HAIL 60MPH 1.00IN

$$

HAASE
358 
WWUS53 KDVN 011234
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
734 AM CDT SUN JUL 1 2012

IAC177-011244-
/O.EXP.KDVN.SV.W.0062.000000T0000Z-120701T1230Z/
VAN BUREN IA-
734 AM CDT SUN JUL 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR VAN BUREN COUNTY HAS
EXPIRED...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS 
WEAKENED SOMEWHAT. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS 
BEEN ALLOWED TO EXPIRE. HOWEVER IF THIS STORM INTENSIFIES AGAIN 
ANOTHER WARNING WILL BE ISSUED.

THIS STORM IS STILL CAPABLE OF PRODUCING TORRENTIAL RAINS AND HAIL 
TO PENNY SIZE.

LAT...LON 4088 9174 4063 9172 4066 9218 4088 9219
TIME...MOT...LOC 1214Z 273DEG 30KT 4077 9211

$$

HAASE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:50 AM CDT, 5 minutes earlier.

Area forecast discussion, Jul 1, 6:50 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
650 AM CDT SUN JUL 1 2012

.UPDATE...
LOW LEVEL JET APPARENTLY HAS VEERED AND STRENGTHENED ENOUGH TO
EXPAND AND INTENSIFY THE AREA OF THUNDERSTORMS NORTH OF THE WARM
FRONT. DOPPLER RADAR HAS ESTIMATED RAINFALL AMOUNTS OF UP TO 2
INCHES SO FAR AND TRAINING OF STORMS WILL ADD TO THE TOTALS.
STRONG WIND GUSTS AND HAIL ALSO EXPECTED IN THE STRONGER STORMS.
HAVE ALREADY UPDATED GRIDS TO GO LIKELY POPS FOR AREAS ALONG AND
SOUTH OF HIGHWAY 34. STORMS SHOULD WEAKEN LATER THIS MORNING AS
THE LOW LEVEL JET WEAKENS. THEN STILL EXPECTING STRONG TO SEVERE
STORMS TO DEVELOP LATER THIS AFTERNOON AND EVENING AT LEAST IN
SCATTERED FASHION ALONG AND NORTH OF THE NORTHWARD MOVING WARM
FRONT.

&&

.AVIATION...
LOCAL MVFR VIS IN BR TIL 14Z THIS MORNING. THEN VFR CONDS THROUGH
TONIGHT EXCEPT MVFR CIGS IN TSRA AS A WARM FRONT GRADUALLY LIFTS
NORTHWARD ACROSS THE AREA TODAY. A FEW SHOWERS/ISOLD -TSRA ARE
POSSIBLE AT/NEAR KBRL THIS MORNING. AT LEAST SCATTERED THUNDERSTORMS...
SOME POSSIBLY SEVERE...SHOULD DEVELOP LATE THIS AFTERNOON AND
EVENING. VARIABLE OR EAST TO SOUTHEAST WINDS LESS THAN 5 KNOTS
THIS MORNING BECOMING SOUTH AS A WARM FRONT LIFTS NORTHWARD. SOUTH
TO SOUTHWEST WINDS LESS THAN 10 KNOTS TONIGHT.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

HAASE
Hazardous weather outlook, Jul 1, 4:20 AM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
420 AM CDT SUN JUL 1 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-020930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
420 AM CDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS THIS MORNING SOUTH OF HIGHWAY 34 MAY
PRODUCE SMALL HAIL AND BRIEF HEAVY RAINFALL.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER MUCH OF THE
OUTLOOK AREA FOR THIS AFTERNOON AND INTO TONIGHT. A WARM FRONT
WILL BE LIFTING NORTHWARD AND WILL BE THE FOCUS FOR STRONG TO
SEVERE THUNDERSTORMS. DAMAGING WINDS OF AT LEAST 60 TO 70 MPH...FREQUENT
DANGEROUS LIGHTNING AND VERY HEAVY RAINFALL ARE THE MAIN THREATS.

AFTERNOON TEMPERATURES WILL SOAR INTO THE LOWER TO MID 90S
ESPECIALLY SOUTH OF INTERSTATE 80. HEAT INDEX VALUES MAY BRIEFLY
RISE TO JUST ABOVE 100 THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY FOR THE NORTHERN PORTIONS OF THE
OUTLOOK AREA AS A WEAK WARM FRONT SHIFTS NORTH OF THE AREA. AT THIS
TIME...SEVERE THUNDERSTORMS ARE NOT ANTICIPATED.

THUNDERSTORMS RETURN TO THE FORECAST ON WEDNESDAY AND AGAIN ON
FRIDAY NIGHT AND SATURDAY. AT THIS TIME IT IS TOO SOON TO DETERMINE
THE POTENTIAL FOR SEVERE THUNDERSTORMS.

HEAT INDEX VALUES MAY EXCEED 100 DURING THE AFTERNOON AND EARLY
EVENING FOR MUCH OF THE UPCOMING WEEK. KEEP UPDATED ON THIS HOT AND
HUMID WEATHER AS HEAT ADVISORIES...AND POSSIBLY EXCESSIVE HEAT
WARNINGS MAY BE NECESSARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

HAASE/LE

In the hours before

Special weather statement, Jul 1, 3:40 AM CDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 AM CDT SUN JUL 1 2012

ILZ034-035-010945-
HANCOCK-MCDONOUGH-
340 AM CDT SUN JUL 1 2012

...THUNDERSTORMS IN WESTERN ILLINOIS...

AT 339 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES SOUTHEAST OF
CARTHAGE...MOVING NORTHEAST AT 20 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  COLMAR AROUND 405 AM CDT...
  TENNESSEE AROUND 415 AM CDT...
  FANDON AND COLCHESTER AROUND 425 AM CDT...
  WESTERN ILLINOIS UNIVERSITY...MACOMB AND 6 MILES SOUTH OF GOOD HOPE
  AROUND 445 AM CDT...

PEA SIZE HAIL...BRIEF HEAVY RAIN...ARE EXPECTED WITH THESE STORMS.

LAT...LON 4022 9113 4039 9122 4059 9061 4040 9053
TIME...MOT...LOC 0840Z 247DEG 17KT 4034 9105

HAASE
Special weather statement, Jul 1, 3:48 AM CDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
348 AM CDT SUN JUL 1 2012

IAZ099-ILZ034-035-MOZ009-010-010945-
LEE IA-MCDONOUGH IL-HANCOCK IL-CLARK MO-SCOTLAND MO-
348 AM CDT SUN JUL 1 2012

...RAPIDLY DEVELOPING THUNDERSTORMS...

AT 345 AM CDT DOPPLER RADAR INDICATED RAPIDLY DEVELOPING
THUNDERSTORMS IN EXTREME NORTHEAST MISSOURI AND WESTERN ILLINOIS.
THE MAIN AREA OF SCATTERED STORMS WAS FROM SOUTHERN CLARK COUNTY
MISSOURI INTO SOUTHERN HANCOCK COUNTY ILLINOIS. THE STORMS WERE
GENERALLY MOVING EAST AT 20 MPH.

THE STRONGER STORMS MAY PRODUCE PEA SIZE HAIL AND BRIEF HEAVY
RAINFALL ALONG WITH OCCASIONAL CLOUD TO GROUND LIGHTNING.

&&

LAT...LON 4024 9151 4025 9195 4030 9195 4030 9201
      4036 9202 4050 9079 4031 9072 4028 9090
      4026 9091 4020 9150

HAASE
Special weather statement, Jul 1, 5:42 AM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
542 AM CDT SUN JUL 1 2012

IAZ099-ILZ034-MOZ010-011145-
CLARK-HANCOCK-LEE-
542 AM CDT SUN JUL 1 2012

...STRONG THUNDERSTORM NEAR KEOKUK IOWA...

AT 536 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ALEXANDRIA...OR NEAR KEOKUK...MOVING EAST AT
20 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  ALEXANDRIA AND 8 MILES SOUTH OF MONTROSE AROUND 545 AM CDT...
  KEOKUK AND WARSAW AROUND 550 AM CDT...
  HAMILTON AROUND 600 AM CDT...
  7 MILES SOUTH OF FERRIS AROUND 630 AM CDT...
  CARTHAGE AROUND 640 AM CDT...

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 4058 9098 4034 9100 4034 9161 4052 9157
TIME...MOT...LOC 1039Z 280DEG 15KT 4041 9147

HAASE
Special weather statement, Jul 1, 6:35 AM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
635 AM CDT SUN JUL 1 2012

IAZ099-ILZ025-034-MOZ009-010-011230-
LEE IA-HENDERSON IL-HANCOCK IL-CLARK MO-SCOTLAND MO-
635 AM CDT SUN JUL 1 2012

...HEAVY RAINS IN NORTHEAST MISSOURI AND WESTERN ILLINOIS...

AT 630 AM CDT DOPPLER RADAR INDICATED A PERSISTENT AREA OF
THUNDERSTORMS FROM NORTHEAST MISSOURI INTO WESTERN ILLINOIS. THE
MAIN AREA OF STORMS WAS LOCATED FROM SCOTLAND COUNTY MISSOURI
EASWARD TO HANCOCK COUNTY ILLINOIS. DOPPLER RADAR HAS ESTIMATED
RAINFALL OF UP TO 2 INCHES IN SOME LOCATIONS IN THE PAST 2 TO 3
HOURS WITH AN ADDITIONAL 1 TO 2 INCHES OF RAIN POSSIBLE THIS MORNING.

IN ADDITION...SOME OF THE STRONGER STORMS MAY PRODUCE WIND GUSTS UP
TO 50 MPH...FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING AND SMALL
HAIL. IF THREATENING WEATHER APPROACHES SEEK SHELTER IN A STURDY
BUILDING.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.

&&

LAT...LON 4048 9236 4066 9104 4034 9097 4025 9171
      4025 9195 4029 9196 4030 9196 4030 9235
Special weather statement, Jul 1, 6:36 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
636 AM CDT SUN JUL 1 2012

IAZ099-ILZ025-034-MOZ009-010-011230-
LEE IA-HENDERSON IL-HANCOCK IL-CLARK MO-SCOTLAND MO-
636 AM CDT SUN JUL 1 2012

...HEAVY RAINS IN NORTHEAST MISSOURI AND WESTERN ILLINOIS...

AT 630 AM CDT DOPPLER RADAR INDICATED A PERSISTENT AREA OF
THUNDERSTORMS FROM NORTHEAST MISSOURI INTO WESTERN ILLINOIS. THE
MAIN AREA OF STORMS WAS LOCATED FROM SCOTLAND COUNTY MISSOURI
EASTWARD TO HANCOCK COUNTY ILLINOIS. DOPPLER RADAR HAS ESTIMATED
RAINFALL OF UP TO 2 INCHES IN SOME LOCATIONS IN THE PAST 2 TO 3
HOURS WITH AN ADDITIONAL 1 TO 2 INCHES OF RAIN POSSIBLE THIS MORNING.

IN ADDITION...SOME OF THE STRONGER STORMS MAY PRODUCE WIND GUSTS UP
TO 50 MPH...FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING AND SMALL
HAIL. IF THREATENING WEATHER APPROACHES SEEK SHELTER IN A STURDY
BUILDING.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.

&&

LAT...LON 4048 9236 4066 9104 4034 9097 4025 9171
      4025 9195 4029 9196 4030 9196 4030 9235

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:09 AM CDTSpecial Weather StatementDVNDes Moines, Henry, Jefferson, Van Buren51 min
Jul 1, 8:30 AM CDTSevere Thunderstorm WarningDVNKeokuk27 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.